Arizona, 2019Flash Flood and Damaging Wind in Arizona, July 30, 2019
July 30, 2019 · NWS TWC · 2 events in 1 county or zone
Isolated to scattered showers and thunderstorms formed over the Tohono O'odham Nation and moved west during the evening hours. Wind downed a large tree in the Ali Chugk area and heavy rain flooded washes making the road to that village impassable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered showers and thunderstorms formed over the Tohono O'odham Nation and moved west during the evening hours. Wind downed a large tree in the Ali Chugk area and heavy rain flooded washes making the road to that village impassable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 1:32 PM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 30, 1:32 PM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
132 PM MST Tue Jul 30 2019
.SYNOPSIS...An active period of shower and thunderstorm activity
will continue through Wednesday, with a bit less thunderstorm
coverage to end the week into the weekend. Cooler afternoon
temperatures are expected through Wednesday before warming again
later in the week into the weekend.
&&
.DISCUSSION...It remains a complex scenario this afternoon with lots
going on. In the mid levels is a well defined cut-off low/remnant
MCV feature across the north-central Gulf of California slowly
moving northward. Meanwhile, an MCV is continuing to move northwest
across SE Pinal County. Latest KEMX radar is showing scattered
showers and thunderstorms developing especially where skies were
clear much of the morning and ahead of the MCV in Pinal County.
Given the H7-H5 southeast mid level flow of around 10-15 kts along
with weak upper level diffluence and deep moisture across the area,
we're concerned with both flash flooding potential along with severe
potential with a few severe thunderstorms producing strong winds.
MLCAPE values of around 500-1000 J/kg this afternoon across much of
the area with DCAPE values of 1000-1500 J/kg north and west of
Tucson. We considered hoisting a blowing dust advisory this evening
north and west of Tucson to match up with WFO PSR but confidence was
a bit too low for us to do so, especially with some recent rains.
Regardless, areas of blowing dust are possible due to strong
outflows from thunderstorms this afternoon into this evening.
Meanwhile, will maintain the Flash Flood Watch and just made a minor
tweak expanding the watch area slightly eastward to encompass the
rest of Pinal County after collaboration with WFO PSR.
Convection once again has the potential to continue well into the
overnight hours tonight as the area remains on the favorable
northern/eastern side of the inverted trough moving northward up the
Gulf of California. The models have slowed this feature down over
the past day or so such that it will still be to the south and west
of us much of the day Wednesday. Therefore, given this feature still
to our west perhaps adding a bit of larger scale lift, Wednesday
looks to be another active day with scattered to numerous showers
and thunderstorms expected to develop and move northward. Some areas
of flash flooding are possible once again, especially in areas that
already received heavy rain over the past couple of days and later
shifts will need to at least consider a Flash Flood Watch Wednesday.
Heading into the later portions of the week into the weekend, we
should see a modest downturn in activity for early August. The high
is still in a favorable position near the Four Corners, though
moisture won't be as robust but still enough for scattered mainly
afternoon and evening showers and thunderstorms. Both the ECMWF and
GFS are depicting another easterly wave feature that might impact
our area around Tuesday/Wednesday of next week with another ramp-up
in the monsoon.
Cooler temperatures are expected Wednesday as highs will be about 5
degrees below normal. Temperatures will then moderate starting
Thursday with highs returning to a few degrees above normal this
weekend.
&&
.AVIATION...Valid through 01/00Z.
Scattered to numerous showers and thunderstorms across SE AZ
continue into the overnight. Wind gusts around 40 kts are possible
along with brief MVFR cigs/vsbys with any afternoon/evening storms.
Outside of TSRA winds, expect generally SW/S winds of 6-12 kts
during the afternoon then becoming light and variable again
overnight. SW/W winds at 6-12 kts Wednesday morning and afternoon.
Scattered to numerous showers and thunderstorms will increase again,
especially Wednesday afternoon. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous showers and thunderstorms
expected this afternoon and Wednesday. Flash flood watch is in
effect until 1 am to the west and northwest of Bisbee. This added
moisture/storm activity brings high temperatures below normal
through Thursday, with minimum humidities that hover in the 30s
across the lower deserts. 20-foot winds are generally from the south
and under 10 mph today except near thunderstorms where gusty
outflows are expected. 20-foot winds start coming out of the west
Wednesday afternoon but remain light except gusty near
thunderstorms. Conditions start drying up Thursday with minimum
humidities approaching 20 pct in lower elevations starting Friday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through 1 AM Wednesday for AZZ501>507-513>515.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:14 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Tue Jul 30 2019
AZZ503-504-513-302300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
314 PM MST Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 400 PM MST...
At 313 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Green Valley, moving north at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sahuarita, Green Valley, Tubac, Three Points, East Sahuarita, Amado
and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3161 11094 3161 11144 3201 11145 3198 11086
TIME...MOT...LOC 2213Z 173DEG 13KT 3180 11110
Special weather statement, Jul 30, 3:16 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
316 PM MST Tue Jul 30 2019
AZZ508-512-302300-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
316 PM MST Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
400 PM MST...
At 316 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville, Elfrida and McNeal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3177 10970 3174 10931 3133 10937 3134 10973
TIME...MOT...LOC 2216Z 107DEG 10KT 3136 10955
GL
Special weather statement, Jul 30, 4:03 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST Tue Jul 30 2019
AZZ508-512-513-302345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
403 PM MST Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...
At 400 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Chiricahua National Monument south to McNeal.
Movement of these storms was west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chiricahua National Monument, Elfrida, Sunizona, McNeal and Kansas
Settlement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3225 10934 3153 10941 3159 10985 3235 10971
TIME...MOT...LOC 2300Z 117DEG 3KT 3199 10940
Special weather statement, Jul 30, 4:43 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
443 PM MST Tue Jul 30 2019
AZZ507-508-512-513-310030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
443 PM MST Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 530
PM MST...
At 440 PM MST, Doppler radar was tracking a line of scattered
thunderstorms, some with very heavy rainfall. This line of storms
extended from west of Bowie southwest to east of Tombstone and
near Hereford. Movement of these storms was west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Willcox, Hereford, Tombstone, Fort Huachuca,
Pearce-Sunsites, Cochise, Fairbank, Charleston and Kansas Settlement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3226 10935 3166 10986 3137 11016 3156 11038
3236 10974
TIME...MOT...LOC 2340Z 101DEG 10KT 3166 10997Special weather statement, Jul 30, 5:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
539 PM MST Tue Jul 30 2019
AZZ506-310130-
Southeast Pinal County including Kearny/Mammoth/Oracle-
539 PM MST Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
630 PM MST...
At 539 PM MST, Doppler radar was tracking a strong thunderstorm over
Mammoth, moving northwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mammoth, San Manuel and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3269 11049 3258 11069 3286 11094 3297 11072
TIME...MOT...LOC 0039Z 145DEG 18KT 3275 11066
Thunderstorm Wind, Pima
- When
- July 30, 7:10 PM MST
- Where
- Pima County, 0.57 mi SW of Ali Chuk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.813, -112.556
A large mesquite tree was downed near Ali Chugk. Power was out to the village for several hours.
Flash Flood, Pima
- When
- July 30, 7:30 PM MST to 9:30 PM MST
- Where
- Pima County, 3 mi E of Sweetwater to 0.75 mi ENE of Ali Chuk
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.954, -112.529
Flash flooding made Rt 1 between Gu Vo and Ali Chuk impassable at mile post two and mile post 7.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Vermont, July 30, 20192 deaths · $275,000 · 66 kt wind · 18 events
- Lightning Strike in Florida, July 30, 20191 death · 5 injured · 1 event
- Rip Current in New York, July 30 to 31, 20191 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, July 30, 2019$160,000 · 1.25 in hail · 20 events
- Flash Flooding in Ohio, July 30, 2019$160,000 · 4 events
- Damaging Winds in Pennsylvania, July 30, 2019$80,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, July 30, 2019$67,000 · 59 kt wind · 5 events
- Heat and Damaging Winds in New York, July 30, 20191 injured · 50 kt wind · 33 events
- Hail and Damaging Winds in Texas, July 30, 2019$23,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Montana, July 30, 20192 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2019$14,000 · 52 kt wind · 9 events
- Flash Flooding and Debris Flow in Puerto Rico, July 30 to 31, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843818, 843822.